Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 21, 2017Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 21, 2017, 1:40 PM CDT for Le Sueur County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 1:40 PM CDT (18:40 UTC)
Expired
Aug 21, 2017, 2:15 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS83 KMPX 211840
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT MON AUG 21 2017

MNZ069-076-211915-
Le Sueur-Scott-
140 PM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR AND SOUTHWESTERN SCOTT
COUNTIES...

At 139 PM CDT, a strong thunderstorm was located over Ottawa, or 15
miles north of Mankato, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Peter, Le Sueur, Le Center, Kasota, Cleveland, Ottawa,
Heidelberg, St Thomas, Lake Jefferson and St Henry.

This includes U.S. Highway 169 near mile marker 65, near mile marker
69, and between mile markers 79 and 84.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4425 9401 4428 9401 4434 9393 4436 9396
      4439 9396 4451 9388 4456 9392 4457 9390
      4461 9364 4424 9361
TIME...MOT...LOC 1839Z 254DEG 35KT 4440 9400 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:21 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 21, 1:21 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
121 PM CDT Mon Aug 21 2017

.SHORT TERM...(Today and tonight)
Issued at 334 AM CDT Mon Aug 21 2017

The short term concerns are convective/severe potential early and
again later this afternoon along frontal boundary.

Initially, SPC mesoscale analysis is showing MUCAPE to 2000 J/kg,
mid level lapse rates to 7.5 C/km and deep layer shear to 40kts in
the vicinity of the nearly stationary frontal boundary over northern
Iowa/Southeast MN. Scattered showers/storms developed shortly after
3 AM into south central Minnesota, close to overall track of the
HRRR. Some of these storms could contain hail and gusty winds during
the morning. This short term CAM lifts the area of showers/storms
northeast affecting the southeast corner of the state and moving
into west central Wisconsin. We will mention scattered
showers/storms as this moves through the area through about 16z.

Meanwhile the Dakotas trough has developed some scattered convection
as well. As it approaches the west we will have to include some
chance PoPs for that later morning/afternoon. As it moves into
Minnesota the surface boundary may work a bit farther north during
the day and will continue the threat of thunderstorms along across
the east and south into this evening. The severe threat remains over
the far south into west central Wisconsin into the evening the
trough moves through, pushing the front to the southeast.  Not
anticipating great viewing for the eclipse because of the convective
threat and overall clouds expected.

.LONG TERM...(Tuesday through Sunday)
Issued at 334 AM CDT Mon Aug 21 2017

Troughing aloft over the eastern half of the CONUS with high
pressure at the surface regionally will yield continued cool
temperatures during the long term forecast period. With respect to
precipitation, chances will be low/limited into next Friday given
the dominance of surface high pressure, but then the arrival of a
surface trough next weekend brings increased shower and
thunderstorm chances.

The period starts out cool and dry, with highs in the upper 60s to
mid 70s on Tuesday and Wednesday. Wednesday afternoon into
Thursday weak ripples on the western periphery of the
aforementioned eastern trough could spawn a few showers, but
precip amounts and coverage would be very light.

By Friday evening there is relatively decent agreement amongst the
models that a surface trough will be bisecting the central
Dakotas, with a shortwave trough approaching from the northwest on
the heels of the eastern trough. As spokes of energy associated
with the trough to the northwest pivot across the area over the
weekend along with the surface trough, more widespread shower and
thunderstorm activity is expected. For now have kept precip
chances around 40 percent for the weekend, but will most likely be
able to bump those up once timing details are more certain with
subsequent model runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 118 PM CDT Mon Aug 21 2017

Energy starting to shift south toward storms coming out of
northern IA. The better instability is this direction and like
the idea of the HRRR that we will see a line of storms move
through southern MN. MKT will likely get hit by this line, but it
looks to stay south of MSP/EAU, though they may get a little
stratiform rain as the line passes south. Skies clear out tonight,
with enough wind around to keep fog at bay. Nothing more than a
breezy day expected Tuesday, with a few-sct cu field up around
5/6k feet.

KMSP...looks like MSP will miss the TSRA, but will get a period of
-shra with some embedded thunder between about 19z and 21z. After
that, MSP looks to be in the clear for precip.

/OUTLOOK FOR KMSP/
WED...VFR. Wind N 5 kts.
THU...VFR. Wind SE 5 kts.
FRI...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Aug 21, 1:30 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
130 PM CDT Mon Aug 21 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
130 PM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today into this evening
across central and south central Minnesota and west central
Wisconsin. A few of these storms could produce severe weather,
primarily over southern Minnesota. Damaging winds, large hail and
heavy rainfall are the primary threats near the I-90 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected periodically from Friday night through
Sunday. Although predictability regarding timing and location is
low at this time, severe weather appears possible over the
weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Aug 21, 8:09 AM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 AM CDT MON AUG 21 2017

WIZ023>025-211345-
Pierce-St. Croix-Dunn-
809 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE...CENTRAL
DUNN AND SOUTHEASTERN ST. CROIX COUNTIES...

At 809 AM CDT, a strong thunderstorm was located near Weston, or 12
miles west of Menomonie, moving east at 40 mph.

Nickel size hail and heavy rainfall is possible with this storm.

Locations impacted include...
Menomonie, Colfax, Elk Mound, Elmwood, Knapp, Wheeler, Weston,
Wilson, Cedar Falls, Tainter Lake, Menomonie Airport and Hoffman
Hills Rec Area.

This includes Interstate 94 in Wisconsin between mile markers 25 and
56.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4478 9222 4493 9229 4512 9165 4482 9166
TIME...MOT...LOC 1309Z 253DEG 34KT 4487 9216

jrb
Special weather statement, Aug 21, 10:04 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1004 AM CDT MON AUG 21 2017

MNZ054-064-211530-
Yellow Medicine-Lac Qui Parle-
1004 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAC QUI PARLE AND
NORTHWESTERN YELLOW MEDICINE COUNTIES...

At 1004 AM CDT, a strong thunderstorm was located near Florida Creek
Wildlife Management Area, or 23 miles east of Clear Lake, moving east
at 40 mph.

Nickel size hail and heavy rain are possible with this storm.

Locations impacted include...
Dawson, Clarkfield, Boyd, Providence, Hazel Run and Florida Creek
Wildlife Management Area.

This includes the following highways...
 U.S. Highway 212 between mile markers 6 and 35, and near mile marker
39.
 U.S. Highway 75 between mile markers 95 and 105.
 U.S. Highway 59 between mile markers 94 and 107.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4496 9633 4498 9582 4495 9580 4495 9577
      4493 9573 4491 9572 4490 9567 4471 9569
      4478 9634
TIME...MOT...LOC 1504Z 273DEG 36KT 4487 9623

jrb
Special weather statement, Aug 21, 11:24 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT MON AUG 21 2017

MNZ056-064-211700-
Chippewa-Yellow Medicine-
1124 AM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA AND
NORTHEASTERN YELLOW MEDICINE COUNTIES...

At 1123 AM CDT, a strong thunderstorm was located over Hazel Run, or
10 miles south of Montevideo, moving east at 45 mph.

Nickel size hail and heavy rain are possible with this storm.

Locations impacted include...
Granite Falls, Clarkfield, Hanley Falls, Hazel Run and Granite Falls
Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 41 and 52.
 U.S. Highway 59 between mile markers 92 and 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4489 9581 4489 9548 4478 9548 4476 9549
      4473 9541 4470 9536 4465 9536 4470 9584
TIME...MOT...LOC 1623Z 273DEG 39KT 4479 9573

jrb
Special weather statement, Aug 21, 1:05 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT MON AUG 21 2017

MNZ067-074-075-083-211845-
Brown-Blue Earth-Sibley-Nicollet-
105 PM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIBLEY...EAST
CENTRAL BROWN...NORTHEASTERN BLUE EARTH AND NICOLLET COUNTIES...

At 104 PM CDT, a strong thunderstorm was located over Klossner, or
near New Ulm, moving east at 50 mph.

Wind gusts up to 50 mph, heavy rain, and nickel size hail are
possible with this storm.

Locations impacted include...
New Ulm, St. Peter, Le Sueur, Nicollet, Henderson, Courtland,
Lafayette, Oshawa, New Sweden, Klossner, Mankato Airport and Rush
River.

This includes the following highways...
 U.S. Highway 14 between mile markers 98 and 121.
 U.S. Highway 169 near mile marker 59, between mile markers 61 and
68, and between mile markers 70 and 78.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4427 9456 4447 9455 4455 9390 4451 9388
      4439 9396 4436 9396 4434 9393 4426 9403
      4425 9401 4424 9380 4421 9380
TIME...MOT...LOC 1804Z 267DEG 44KT 4437 9446

jrb
Special weather statement, Aug 21, 1:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 PM CDT MON AUG 21 2017

MNZ069-076-211915-
Le Sueur-Scott-
140 PM CDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR AND SOUTHWESTERN SCOTT
COUNTIES...

At 139 PM CDT, a strong thunderstorm was located over Ottawa, or 15
miles north of Mankato, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Peter, Le Sueur, Le Center, Kasota, Cleveland, Ottawa,
Heidelberg, St Thomas, Lake Jefferson and St Henry.

This includes U.S. Highway 169 near mile marker 65, near mile marker
69, and between mile markers 79 and 84.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4425 9401 4428 9401 4434 9393 4436 9396
      4439 9396 4451 9388 4456 9392 4457 9390
      4461 9364 4424 9361
TIME...MOT...LOC 1839Z 254DEG 35KT 4440 9400

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:09 PM CDTSpecial Weather StatementMPXWabasha36 min
Aug 21, 3:51 AM CDTSpecial Weather StatementMPXFaribault39 min
Aug 21, 4:30 AM CDTSpecial Weather StatementMPXFreeborn45 min
Aug 21, 6:38 AM CDTSpecial Weather StatementMPXDakota52 min
Aug 21, 6:43 AM CDTSpecial Weather StatementMPXGoodhue32 min
Aug 21, 10:04 AM CDTSpecial Weather StatementMPXYellow Medicine26 min
Aug 21, 11:24 AM CDTSpecial Weather StatementMPXYellow Medicine36 min
Aug 21, 1:05 PM CDTSpecial Weather StatementMPXNicollet40 min
Aug 21, 8:09 AM CDTSpecial Weather StatementMPXDunn36 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.